Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 12, NWS Honolulu, HI

February 19, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 19, 2018, 3:27 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 3:27 AM HST (13:27 UTC)
Expired
Feb 20, 2018, 3:24 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWHW70 PHFO 191327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Mon Feb 19 2018


HIZ028-200230-
/O.NEW.PHFO.WI.Y.0012.180219T1327Z-180220T0400Z/
Big Island Summits-
327 AM HST Mon Feb 19 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Southwest 35 to 50 mph with localized gusts to 60 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000 feet.

* TIMING...Through early this evening.

* IMPACTS...Winds this strong can walking difficult and can
  forcefully slam open doors. The winds may make steering
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, be careful driving or
hiking and be careful opening and closing doors.
&&

$$

Gibbs
2 follow-up statements
026 
WWHW70 PHFO 200137
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Mon Feb 19 2018

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-201445-
/O.EXT.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/
Big Island Summits-
337 PM HST Mon Feb 19 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...Southwest 35 to 50 mph with localized gusts to 60 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12, 
  000 feet.

* TIMING...Through tonight.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, be careful driving or
hiking and be careful opening and closing doors. 
&&

$$

Burke
341 
WWHW70 PHFO 201324
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
324 AM HST Tue Feb 20 2018


HIZ028-210230-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/
/O.NEW.PHFO.HW.W.0006.180220T1324Z-180221T0400Z/
Big Island Summits-
324 AM HST Tue Feb 20 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. 

* WINDS...Southwest winds 50 to 60 mph. Gusts to 65 to 75 mph.

* LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12, 
  000 feet.

* TIMING...Through this evening.

* IMPACTS...Winds this strong can walking difficult and can 
  forcefully slam open doors. The winds may make steering 
  difficult, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 18, 10:30 PM HST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 18, 10:30 PM HST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1030 PM HST Sun Feb 18 2018

.UPDATE...
A winter weather advisory has been issued for the Haleakala
Summit above 9000 ft. Temperatures have already lowered to
freezing this evening at station MEES near the summit, which
should hold through the early morning hours Monday. Snow
accumulations up to 2" with locally higher amounts will be
possible.

&&

.SYNOPSIS...
The potential for flash flooding and strong thunderstorms will
continue through the overnight hours over portions of the state
as an upper disturbance and surface trough remain in place. The
threat will begin to diminish late Monday through Tuesday as the
upper disturbance begins to lift north and away from the state and
some drier air begins to fill in from the west. Light east to
southeast winds, likely giving way to daytime sea breezes and
overnight land breezes, and isolated to scattered showers will
remain possible through midweek. A return of unsettled weather
will become a possibility once again Thursday through the upcoming
weekend as another upper low drops south into the area.

&&

.DISCUSSION...
After a very active period over much of the state (14.52" at
Waiahole on Oahu was measured in the past 24 hrs through 7 PM HST)
this afternoon/early evening, recent satellite and radar trends
depict a gradual improving trend as rainfall rates have lowered over
the western end of the state. For Maui County and the Big Island,
however, the threat for flash flooding and strong thunderstorms will
persist into the overnight period. Radar depicts strong storms
developing and moving ashore along the leeward Big Island coast
bringing heavy downpours and gusty winds in excess of 40 mph.

The latest hi-res model reflectivities support this active trend
continuing over the eastern end of the state overnight, then
beginning to shift east and northeast of the islands through the day
Monday as the upper-level low steadily lifts northward and away from
the state. A drying trend is depicted over the western end of the
state overnight into Monday with model precipitable water (PW)
values trending down toward an inch.

Monday night through midweek, the upper low continues to lift
northeast and away from the state, allowing the atmosphere to
become more stable. As an associated mid-level dry slot moves in
from the W, the threat of heavy rain/thunderstorms will diminish.
Light to moderate E to SE winds are expected through Thursday as a
surface high will be centered to the distant NE, and the trough
drifts and lingers to the NW of the islands. Light east to
southeast winds, likely giving way to daytime sea breezes and
overnight land breezes, and isolated to scattered showers will
remain possible, especially through the afternoon periods.

Thursday through the upcoming weekend, guidance remains in decent
agreement and suggests a return of unsettled weather setting up over
the state as another upper low drops south into the area. Plenty of
moisture is shown pooling northward over the state beginning late
Thursday through Friday (PWs 1.5-1.8"). Provided the grounds already
being saturated from this event, flash flooding will be a concern
through this extended period, as well as strong thunderstorms.
Additional fine tuning of the forecast for this period will be
likely through the early portion of the week as forecast confidence
rises.

&&

.AVIATION...
With a slow-moving surface trough in the area, an upper trough
near Kauai, and plenty of low-level moisture; the atmosphere
continues to be very unstable. Intense showers and thunderstorms
are possible through Monday, especially for the eastern part of
the island chain. MVFR and isolated IFR conditions will occur, so
AIRMET SIERRA remains in effect for MTN OBSC and IFR.

The trough aloft will also make turbulence likely. AIRMET TANGO
remains in effect for turbulence above FL200.

The trough is also producing layered middle and high clouds. Light
icing will be possible in this cloudiness above the freezing
level.

&&

.MARINE...
Scattered strong thunderstorms and locally heavy downpours will
continue over most Hawaiian waters overnight, with a gradual
improving trend from west to east across the area on Monday.
Expect reduced visibilities, gusty and shifting winds, frequent
lightning, and possibly small hail and waterspouts in the
stronger thunderstorms.

Small to moderate northwest swells will continue through early
Tuesday, with surf remaining below advisory level along north and
west facing shores. However, a longer period, west-northwest swell
is expected to spread down the island chain beginning late
Tuesday and peaking Wednesday. This may cause surf to approach
advisory level along some north and west facing shores, especially
Kauai and Niihau, during the peak of the event. This swell will
gradually subside Thursday, but another west-northwest swell is
expected Thursday night into Friday, then fading into the weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters during the next several days. This swell is forecast
to increase Monday night and Tuesday, with resulting surf likely
reaching the advisory threshold of 8 feet along most east facing
shores Tuesday. This east swell may subside slightly Wednesday,
but then is forecast to increase again Thursday and remain
elevated into the weekend.

Combined seas may increase to around 10 feet over most windward
waters starting Wednesday due to the combination of west-northwest
and east swells, and local wind waves. A Small Craft Advisory may
be needed through the end of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Weather Advisory until 6 PM HST Monday for Haleakala
Summit-Big Island Summits.

&&

AVIATION...Kinel
MARINE...Jacobson
REST OF DISCUSSION/UPDATE...Gibbs

In the hours before

Special weather statement, Feb 18, 10:47 PM HST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1047 PM HST SUN FEB 18 2018

HIZ023-024-027-190930-
Kona-Big Island Interior-South Big Island-
1047 PM HST SUN FEB 18 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1044 PM HST, a strong thunderstorm was approaching the leeward
Big Island coast, near or just north of Milolii, moving northeast at
15 to 20 mph.

Pea size hail and winds up to 40 mph are possible with this storm.

Locations impacted include...
Captain Cook, Honaunau, Hawaiian Ocean View, Milolii and Hawaii
Volcanoes Park Kahuku Unit.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1910 15592 1936 15589 1945 15593 1948 15593
      1949 15595 1950 15595 1952 15584 1919 15565
TIME...MOT...LOC 0844Z 231DEG 15KT 1926 15598

Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:20 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 2:42 PM HSTFlash Flood WarningHFOHonolulu5 hr
Feb 18, 3:01 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 3:05 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 3:49 PM HSTSpecial Marine WarningHFO116 min
Feb 18, 3:57 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 4:48 PM HSTSpecial Marine WarningHFO117 min
Feb 18, 4:53 PM HSTSpecial Marine WarningHFO112 min
Feb 18, 5:02 PM HSTSevere Thunderstorm WarningHFOHawaii58 min
Feb 18, 5:45 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 18, 5:57 PM HSTSevere Thunderstorm WarningHFOHawaii33 min
Feb 18, 6:22 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 18, 6:30 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 6:31 PM HSTSpecial Marine WarningHFO119 min
Feb 18, 6:41 PM HSTSpecial Marine WarningHFO94 min
Feb 18, 6:50 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 7:13 PM HSTFlash Flood WarningHFOHawaii3 hr
Feb 18, 7:23 PM HSTSpecial Weather StatementHFO37 min
Feb 18, 7:25 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 8:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 8:58 PM HSTAreal Flood AdvisoryHFOHawaii4 hr
Feb 18, 10:07 PM HSTSpecial Marine WarningHFO113 min
Feb 18, 10:47 PM HSTSpecial Weather StatementHFOHawaii43 min

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.